Kansas, 2020

Hail and Damaging Winds in Kansas, August 14, 2020

August 14, 2020 · NWS ICT · 6 events in 4 counties and zones

A severe storm moved eastward across portions of central KS on August 14th, producing wind gusts into the lower 70 mph range and also some low end severe sized hail. The storm paralleled Interstate 70 extending to the north and south about 25 miles each way.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A severe storm moved eastward across portions of central KS on August 14th, producing wind gusts into the lower 70 mph range and also some low end severe sized hail. The storm paralleled Interstate 70 extending to the north and south about 25 miles each way.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 14, 5:23 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 14, 5:23 PM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
623 PM CDT Fri Aug 14 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 233 PM CDT Fri Aug 14 2020

A shortwave currently moving across the northern plains, will help
push a cold front, currently located over south central Neb, to the
south-southeast by this afternoon. Expect a very unstable airmass
(SBCAPE values of 5500-6000 J/KG) to be located just ahead of the
front, to become uncapped with a broken line of strong/severe
thunderstorms expected develop, as convergence along the front
increases over southern Neb. Propagation of this convection will be
the S-SE as mid level flow shifts more to the NW. So expect this
line of convection to drop SE into areas north of I-70 this evening
and into central KS after 06z.  A very unstable airmass is located
ahead of this convection as it drops south, so even with a lack of
increasing low level moisture transport and low level jet this
evening, think this convection will continue to propagate to the
south towards KHUT and KEWK towards midnight.  Lots of uncertainty
on how far this broken line of convection will make it, as cold pool
influences, and outflows surging south ahead of the convective line,
may limit its southward progression for late tonight into early Sat
morning. I went ahead an expanded pops further south into areas
along and north of highway 50 tonight, with the thought that the
convection may move further south than originally thought. SPC also
seems to have the same concerns, as they have expanded the slight
risk further south as well. Considering the very unstable airmass in
place over most of the forecast area, and bulk shear of 30-40kts,
think strong storms and even a few severe storms seem likely across
central KS. Directional shear seems to support the potential for
rotating updrafts and some large hail, but think as the nighttime
progresses, downburst winds will become the main concern as the
convection congeals into a broken line of storms.

Outflow from tonights convection will help push the main synoptic
front south across most of the forecast area by early Sat morning,
with slightly cooler and drier air pushing into central KS and
possibly as far south as south central KS for the daytime on Sat.
Portions of central KS will certainly notice the less humid airmass
for Sat afternoon. How far south the front gets is questionable, as
latest short range models show it stalling or "washing out" over
central OK.  So expect dry weather for the daytime hours, in the
post frontal airmass.

But as Sat evening progresses, upslope low level flow over western
KS, and increasing low level moisture transport over the top of the
drier airmass, will lead to a chance of showers/thunderstorms
developing for areas just to the west of the forecast area in wrn KS
for Sat evening/night. NW flow aloft and propagation vectors support
this convection potentially moving SE into areas west of I-135 for
late Sat evening/night. Not sure how far east the convection will
make it, as it runs into more stable air the further east it gets,
but could see some showers linger over western sections until Sun
morning.

Another reinforcing cold front will push south across the area on
Sunday afternoon.  Lots of uncertainty on how much convection will
be along this front, as a warm elevated mixed layer may keep
anything from developing, except for areas west of the forecast.

Ketcham

.LONG TERM...(Monday through Friday)
Issued at 233 PM CDT Fri Aug 14 2020

This reinforcing shot of cool air will lead to max temps remaining
in the middle to upper 80s for Mon through Wed, as the upper ridge
builds over the Rockies, with NW flow firmly in control for the
plains.

This will also lead to an extended period of dry weather for
this time frame, possibly into Thu as well.  Medium range models
hint at a couple of weak disturbances in the N-NW flow will drop
south over the area for Wed and again on Thu.  GFS suggests this
could lead to a chance of showers on Wed, but model consensus keeps
things dry for now, given the lack of substantial moisture for this
impulse to work with.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 618 PM CDT Fri Aug 14 2020

Main aviation concern will be storm chances tonight.

Currently have a cold front stretching from eastern Nebraska into
west-central Kansas. There is a severe storm located southeast of
Hastings and is tracking off to the south/southwest. This storm
looks to pose our best chance for central KS to see storms
tonight as it continues to track off to the south/sw. On its
current track it would reach KRSL-KSLN just after 02z. The main
question is what the storms look like after sunset. So for now,
just went VCTS at KRSL-KGBD-KSLN after 02z. Will ramp things up if
confidence increases this cluster of storms remain intense.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  91  64  87 /  20  10  20  20
Hutchinson      68  87  61  85 /  20  10  20  20
Newton          69  87  61  86 /  20  10  10  20
ElDorado        70  87  61  86 /  20  10  10  10
Winfield-KWLD   72  89  64  86 /  10  10  10  20
Russell         65  85  61  84 /  30  20  30  30
Great Bend      66  85  61  83 /  30  20  30  30
Salina          67  86  61  86 /  30  10  20  20
McPherson       68  86  61  85 /  30  10  20  20
Coffeyville     72  90  63  87 /   0  10   0  10
Chanute         71  89  61  86 /  10  10   0  10
Iola            71  89  60  87 /  10  10   0  10
Parsons-KPPF    71  90  62  87 /   0  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...RBL
Hazardous weather outlook, Aug 14, 6:49 PM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
749 PM CDT Fri Aug 14 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
749 PM CDT Fri Aug 14 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms will be possible along and north of
Interstate 70 this evening. Some of these storms could be produce
quarter to half dollar sized hail and damaging winds of 60 to 65
mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will again be possible Saturday evening and Saturday
night, and possibly on Sunday evening. A few strong storms may
occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across central Kansas this evening.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

ELM/Ketcham

The radar

The Grand Island radar (KUEX), 155 km away, was scanning. The volume nearest the first event began at 03:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 14, 9:15 PM CST to 9:16 PM CST
Where
Lincoln County, 8.22 mi SW of Sylvan Grove
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
38.930, -98.480

This was a measured wind gust.

Thunderstorm Wind, Russell

When
August 14, 9:21 PM CST to 9:45 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

The sustained severe winds were measured wind gust at KRSL, Russell Municipal Airport. The initial gust began at 63 mph at 21 minutes after the hour and then increased to 67 mph shortly thereafter. The severe gusty winds continued for several minutes before peaking at 72 mph at 10:41 then decreasing as the storm moved east. Numerous 1 foot in diameter tree limbs were blown down across the community of Russell.

Thunderstorm Wind, Ellsworth

When
August 14, 9:35 PM CST to 9:36 PM CST
Where
Ellsworth County, 0.69 mi N of Wilson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.830, -98.470

A large tree branch was blown down.

Hail, Russell

When
August 14, 9:37 PM CST to 9:38 PM CST
Where
Russell County, 1.28 mi ENE of Homer
Measured
1 in hail
Reported by
Public
Coordinates
38.860, -98.710

Hail, Russell

When
August 14, 9:55 PM CST to 9:56 PM CST
Where
Russell County, 5.82 mi SSE of Homer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.780, -98.670

Hail, Barton

When
August 14, 10:15 PM CST to 10:16 PM CST
Where
Barton County, 0.69 mi S of Beaver
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.620, -98.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916559, 916560, 916557, 916553, 916555, 916556.